Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 14, NWS Dodge City, KS

July 15, 2015Stanton County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 15, 2015, 7:12 PM CDT for Stanton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2015, 7:12 PM CDT (00:12 UTC)
Expired
Jul 15, 2015, 10:15 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 153 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WGUS53 KDDC 160012
FFWDDC
KSC187-160315-
/O.NEW.KDDC.FF.W.0014.150716T0012Z-150716T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1015 PM CDT
    
* AT 708 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ALONG 
  HIGHWAY 27 ON THE NORTH SIDE OF JOHNSON CITY. FLASH FLOODING IS 
  LIKELY OCCURRING AS WELL ALONG COUNTY ROADS TO THE NORTH AND EAST 
  OF THE TOWN FROM THE RECENT HEAVY RAINS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JOHNSON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. DO NOT DRIVE THROUGH FLOODED ROADS AS 
VEHICLE CAN BECOME SUBMERGED. 
&&

LAT...LON 3770 10167 3764 10164 3756 10176 3762 10177
      3768 10170

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:59 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 15, 6:59 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT WED JUL 15 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 227 PM CDT WED JUL 15 2015

FOR TONIGHT, A WARM FRONTAL BOUNDARY IS FORECAST TO SLOWLY LIFT
NORTH THIS EVENING INTO THE HAYS AREA. AS WEAK IMPULSES MOVE OUT OF
EASTERN COLORADO, SOME STORMS ARE FORECAST TO DEVELOP LATER THIS
AFTERNOON FAR WEST TO NEAR GARDEN CITY BY 7 TO 8 PM. OTHER STORMS
COULD DEVELOP EAST OF DODGE CITY ALSO THIS EVENING, BUT SHOULD BE
MORE SCATTERED. MODELS DIFFER ON JUST HOW PROLIFIC THE STORMS WILL
BE BY AROUND MIDNIGHT WITH THE NAM SHOWING A STRONG CONVECTIVE
FEEDBACK WITH A FORECAST MCS NORTH OF DODGE CITY, WHILE THE GFS AND
OTHER SHORT TERM MODELS AGREE MORE WITH THE GFS WITH LESSER RAIN
CHANCES SOUTH OF HAYS. IF THE NAM IS CORRECT COULD HAVE SOME LOCALLY
HEAVY RAINFALL AGAIN TONIGHT IN THE HAYS AREA AND THE I-70 CORRIDOR.
CURRENTLY LOADED WPC FORECAST THAT SHOWS AROUND 1/3 INCH IN THAT
AREA OVERNIGHT. THE SEVERE THREAT OF LARGE HAIL GREATER THAN
QUARTERS ALSO DOES NOT LOOK THAT PROMISING WITH WEAK LAYER WIND
SHEAR.

OVERNIGHT LOWS TONIGHT WILL RANGE FROM THE UPPER 60S WEST TO THE MID
70S IN PARTS OF SOUTH CENTRAL KANSAS AROUND MEDICINE LODGE. WINDS
WILL BECOME LIGHT SOUTHEAST, THEN VARIABLE WITH ANY STORMS
OVERNIGHT.

FOR THURSDAY, ANOTHER WEAK SURFACE TROUGH IS FORECAST TO BE IN
SOUTHWEST KANSAS. WILL KEEP A SLIGHT CHANCE FOR MAINLY AFTERNOON
THUNDERSTORMS GOING. CHANCES OF SEVERE LOOK MARGINAL AT THIS TIME.
HIGHS WILL BE WARM AND IN THE UPPER 90S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 252 PM CDT WED JUL 15 2015

FOR FRIDAY, BROAD SOUTHWESTERLY UPPER FLOW WILL BE ACROSS THE
CENTRAL PLAINS WITH A TROUGH OF LOW PRESSURE IN FAR EASTERN
COLORADO, SOUTH WINDS WILL BE BREEZY AT 15 TO 25 MPH. WILL KEEP A
SLIGHT CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS BASED ON THE NAM
FORECAST, HOWEVER THE GFS HAS NOTHING. HIGHS WILL BE HOT AND AROUND
100 DEGREES.

FOR SATURDAY, A SURFACE TROUGH IS FORECAST TO PUSH INTO SOUTHWESTERN
KANSAS WITH WARM SOUTH WINDS AHEAD OF THE TROUGH AND HIGHS AGAIN
AROUND 100. THERE COULD BE A SLIGHT CHANCE OF THUNDERSTORMS BY LATER
IN THE AFTERNOON GENERALLY EAST OF DODGE CITY IN THE HIGHER
MOISTURE.

FOR SUNDAY, A COLD FRONT IS FORECAST TO MOVE ACROSS WESTERN KANSAS
WITH A SLIGHT CHANCE FOR THUNDERSTORMS. THE FRONT CAUSED BY A
NORTHERN PLAINS UPPER LEVEL TROUGH. HIGHS ON SUNDAY LOOK TO BE IN
THE MID 90S FOR MUCH OF THE WESTERN KANSAS, TO NEAR 100 JUST AHEAD
OF THE FRONT IN THE MEDICINE LODGE AREA.

FOR THE PERIOD OF MONDAY INTO NEXT WEDNESDAY, HIGHS ARE FORECAST TO
BE COOLER AND AROUND 90 TO 95 DEGREES, AS THE VERY WARM UPPER RIDGE
IS SUPPRESSED INTO TEXAS. ONLY SLIGHT CHANCES FOR THUNDERSTORMS ARE
IN THE FORECAST.

OVERNIGHT LOWS THOUGH THE PERIOD WILL BE IN THE 68 TO 75 DEGREE
RANGE INTO SUNDAY, THEN COOL INTO THE MID AND UPPER 60S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 658 PM CDT WED JUL 15 2015

NUMEROUS STORMS WILL MOVE ACRSS THE TAF AREA THIS EVENING, WITH A
THREAT OF STORMS SURFACE WIND GUSTS IN EXCESS OF 40 KNOTS AT ANY OF
THE TERMINAL SITES. A VERY UNSTABLE AMOSPHERE MAY ALLOW FOR
STORMS TO CONTINUE PAST MIDNIGHT BEFORE DIMINISHING AS NON SEVERE,
GENERALLY LOW THREAT STORMS INTO THE EARLY OVERNIGHT HOUR

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  71 100 /  30  20  30  20
GCK  68  96  69  98 /  30  20  20  20
EHA  68  97  69  98 /  30  20  20  20
LBL  69  97  70  98 /  30  20  30  20
HYS  70  98  70 100 /  70  20  20  20
P28  74  99  74 100 /  10  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...RUSSELL
Hazardous weather outlook, Jul 15, 5:10 AM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
510 AM CDT WED JUL 15 2015

KSZ030-031-043>046-061>066-074>081-084>090-161015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
510 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
LATE THIS AFTERNOON ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS,
MAINLY WEST OF HIGHWAY 83. STORMS WILL LIKELY GROW UPSCALE INTO A
LARGER CLUSTER OF STORMS LATE IN THE EVENING AS THEY MOVE
NORTHEAST WITH THE SEVERE WEATHER THREAT SLOWLY DIMINISHING
THROUGH THE LATE NIGHT HOURS. FROM LATE AFTERNOON THROUGH THE MID
EVENING HOURS, THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS IN THE 60 TO 70 MPH RANGE AND AN ISOLATED LARGE HAIL
REPORT TO HALF-DOLLAR SIZE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE
EXPECTED ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS THURSDAY AND
FRIDAY, HOWEVER THE SEVERE WEATHER RISK IS LOW. THUNDERSTORM
CHANCES WILL LIKELY RETURN SUNDAY NIGHT INTO EARLY NEXT WEEK AS A
COLD FRONT MOVES SOUTH INTO WESTERN KANSAS.

HAZARDS WEATHER RISK...

  THURSDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
FAR WESTERN KANSAS, MAINLY WEST OF HIGHWAY 283.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jul 15, 4:34 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT WED JUL 15 2015

KSZ085-152215-
STEVENS KS-
434 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR STEVENS COUNTY UNTIL 515 PM
CDT...

AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGOTON...MOSCOW...CAVE...WOODS AND FETERITA.

LAT...LON 3700 10155 3738 10155 3738 10107 3700 10107
TIME...MOT...LOC 2134Z 231DEG 21KT 3709 10157

HOVORKA
Special weather statement, Jul 15, 5:11 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT WED JUL 15 2015

KSZ074-075-152300-
GRANT KS-STANTON KS-
511 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT...SOUTHWESTERN
HAMILTON AND STANTON COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF RICHFIELD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ULYSSES...JOHNSON CITY...MANTER...BIG BOW AND THE SAUNDERS ELEVATOR.

LAT...LON 3774 10204 3774 10135 3739 10134 3739 10204
TIME...MOT...LOC 2211Z 214DEG 29KT 3732 10187

HOVORKA
Local storm report, Jul 15, 5:48 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     JOHNSON CITY            37.57N 101.75W
07/15/2015  M60 MPH          STANTON            KS   AWOS

&&

WHOVORKA
Local storm report, Jul 15, 5:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT WED JUL 15 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             JOHNSON CITY            37.57N 101.75W
07/15/2015  E1.00 INCH       STANTON            KS   EMERGENCY MNGR

&&

MR
Special weather statement, Jul 15, 6:56 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT WED JUL 15 2015

KSZ074-075-084-085-160045-
GRANT KS-MORTON KS-STEVENS KS-STANTON KS-
656 PM CDT WED JUL 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...NORTHWESTERN
STEVENS...SOUTHERN STANTON AND NORTHERN MORTON COUNTIES UNTIL 745 PM
CDT...

AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MANTER...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...MANTER AND BIG BOW.

LAT...LON 3761 10141 3724 10140 3729 10196 3755 10199
TIME...MOT...LOC 2355Z 261DEG 22KT 3740 10188

HOVORKA
Local storm report, Jul 15, 7:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      JOHNSON CITY            37.57N 101.75W
07/15/2015                   STANTON            KS   EMERGENCY MNGR

            CLOSING HIGHWAY 27 AT JOHNSON CITY WITH WATER OVER THE
            ROAD.

&&

FKRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:35 PM CDTSpecial Weather StatementDDCFord40 min
Jul 15, 8:35 PM CDTSpecial Weather StatementDDCGray40 min
Jul 15, 8:37 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman53 min
Jul 15, 9:07 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman32 min
Jul 15, 9:30 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee29 min
Jul 15, 10:03 PM CDTSpecial Weather StatementDDCPawnee, Rush42 min
Jul 15, 11:23 PM CDTSpecial Weather StatementDDCRush52 min
Jul 16, 6:35 PM CDTSpecial Weather StatementDDCKiowa40 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.